Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Mar 5, 2017, 1:42 PM PST for Mendocino County, California. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2017, 1:42 PM PST (21:42 UTC)
- Expired
- Mar 5, 2017, 2:00 PM PST
- In force
- 18 min
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 145 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
524 WWUS86 KEKA 052142 SPSEKA Special Weather Statement National Weather Service Eureka CA 142 PM PST SUN MAR 5 2017 CAZ109-112-052200- Southwestern Mendocino Interior CA-Mendocino Coast CA- 142 PM PST SUN MAR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENDOCINO COUNTY UNTIL 200 PM PST... At 142 PM PST, Doppler radar was tracking a shower near Albion, moving southeast at 35 mph. Half inch hail will be possible with this shower. Locations impacted include... Albion. LAT...LON 3924 12379 3937 12384 3931 12362 3917 12370 TIME...MOT...LOC 2142Z 302DEG 29KT 3929 12378 $$ Doll
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Mar 5, 12:47 PM PST, 55 minutes earlier.
Area forecast discussion, Mar 5, 12:47 PM PST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
1247 PM PST Sun Mar 5 2017
.UPDATE...
We sent up a quick update to lower snow levels and add thunder
and small hail mention to the grids. Spotter reports have shown snow
levels down to 400 feet across northeastern Humboldt at Orleans,
with rain and snow mixed as far south as the valley floor in Ukiah.
Also, heavy snow with no accumulation was reported in redway, with
the Willits and Brooktrails area also seeing light accumulations.
As far as the convective potential goes, SPC meso analysis shows
MUCAPEs of 100 J/kg along and west of a Gasquet to Hopland line,
with near 500 J/kg near the coast. Mid-level lapse rates are also
in excess of 8 deg.C/km This is a sign of the very cold air aloft,
as the mesoanalysis also confirms model progs of -38 deg. C at
500mb moving into the region. Several reports of small hail has
been reported, with a few more robust showers putting down dime size
hail having been observed at 9:51 AM across northern Humboldt Hill.
As a result, the Winter storm warnings for Del Norte, Humboldt,
and Trinity counties which had 2000 feet snow levels in the
previous product have been lowered to 1500 feet in the warning
text. Spotter reports have shown 5 inches in four hours already
observed with heavy snow showers continuing. The Winter Weather
Advisory for the Brook trails and Ukiah area for elevations above
1000 feet. A couple lightning strikes have occurred over
Mendocino County this morning, adding confidence to the thunder
potential. /PD
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /issued 348 AM PST Sun Mar 5 2017/
SYNOPSIS...Cold and showery conditions will continue through
Monday, with several inches of snow possible across mountainous
areas above roughly 1500 feet. Temperatures will warm somewhat,
but wet and unsettled conditions will persist through the
remainder of the week.
DISCUSSION...Unsettled weather can be expected for the
foreseeable future across Northwest California as the region
gradually transitions into an active zonal flow pattern. The first
and most pressing item of interest will be the potential for
several inches of snow accumulations across much of the area, in
addition to notably low snow levels.
Surface observations across the region indicate that temperatures
have fallen markedly behind today's cold front, and snow levels
have fallen to roughly 1000 to 1500 feet in places as a result.
Meanwhile, radar trends indicate that shower coverage is
increasing this morning and these showers are beginning to move
inland. Satellite imagery also reveals a broad area of vigorous
convection offshore, which will likely bring several waves of
showers into the region over the next couple of days. While there
is high confidence of continued shower activity and low snow
levels through at least early Monday, there remains considerable
uncertainty as to how much snow will accumulate in any one place.
Given that the primary mode of precipitation will be showers,
meaning that rain and snow will fall in bursts with extended
breaks in between, snow totals will be highly variable at the very
least. This may also allow for snow to melt somewhat from
roads in between showers, helping to lessen the impacts on some
major travel corridors. Still, several inches of snow can be
expected in areas that do see enhanced and repeated shower
activity, particularly across Del Norte, Humboldt, and western
Trinity counties. The most vigorous showers are likely to occur
today through early Monday morning. Meanwhile, bouts of small
hail and/or graupel will be possible at the lower elevations along
the immediate coast, with an occasional strike of lightning
possible as well.
Showers will continue through the day Monday as well, but are
expected to gradually diminish in coverage and intensity through
the day. Meanwhile, temperatures and snow levels will also slowly
rise Monday, reaching around 3000 feet by the evening and 5000+
feet by early Tuesday. This will mark the transition to a milder
but still active zonal flow pattern, which will bring several
periods of rain and higher elevation snow through the end of the
week. While there will be relative lulls in precipitation at
times, it is difficult to pin down any concrete time periods where
light rain won't at least be possible. This is especially true
for Humboldt, Del Norte, and Trinity counties, and less so for
Mendocino county where rain will be lighter and more sporadic. &&
AVIATION...A cold and unstable air mass and an onshore
westerly flow regime will produce occasional showers, isolated
thunderstorms and hail showers today and tonight. Ceilings will be
primarily VFR in the cold and well mixed air mass. Isolated heavy
showers may produce brief vsbys restrictions, MVFR ceilings and
gusty west winds late this morning and this afternoon. BUFKIT
profiles continue to indicate low freezing levels with a chance for
a mix of rain and snow at the air terminals this morning.
MARINE...A cold and unstable air mass will produce periods of
blustery west winds today as potent low meanders around offshore the
Pacific Northwest. Conditions will start to stabilize on Mon as the
low fills and a ridge builds from the SW. A new storm will approach
on Tue. The front with this storm will most likely generate gale
force southerlies north of the Cape on Tue. The chance for gales
south of the Cape is much less.
A northwesterly fetch with 30kt of wind on the backside of a low
parked offshore the Pac NW will generate a short period WNW swell
that will produce hazardous seas tonight through Monday. Small craft
advisories are in effect for all waters through Monday with short
period NW seas expected to reach or exceed 10 ft. We may see a lull
in the seas Mon night before strong southerlies in advance of a
front bring about another quick ramp up in seas, primarily over the
outer waters.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 AM PST Monday for CAZ102-104>108-
110-111.
Winter Weather Advisory until 10 AM PST Monday for CAZ112-113.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4
PM PST Monday for PZZ450-455-470- 475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Mar 5, 3:19 AM PST, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 319 AM PST Sun Mar 5 2017 CAZ101-103-061130- Coastal Del Norte-Northern Humboldt Coast- 319 AM PST Sun Mar 5 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Small hail is possible today and tonight. Hail accumulating on roadways may result in potentially hazardous driving conditions. Occasional bursts of snow will also be possible to as low as 500 to 1000 feet early this morning and again late this evening and overnight, but is not likely to accumulate at these elevations. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Small hail is possible through early Monday as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>108-061130- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 319 AM PST Sun Mar 5 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Several inches of snow can be expected at elevations above 1500 feet through the day and into early tomorrow. Snow will be highly variable and periodic as waves of showers move in and out of the region. Snowfall accumulations of 2 to 6 inches are expected for elevations from 1000 to 2000 feet, while 7 to 10 inches are expected above 2000 feet. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers will continue through late Monday, with gradually rising snow levels and diminishing coverage through the day and overnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-061130- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 319 AM PST Sun Mar 5 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Light to moderate snow can be expected at elevations above 1000 feet through the day and into early tomorrow. Snow will be highly variable and periodic as waves of showers move in and out of the region. Snowfall accumulations of 2 to 5 inches are expected for elevations above 1000 feet. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers will continue through late Monday, with gradually rising snow levels and diminishing coverage through the day and overnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-112-113-061130- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 319 AM PST Sun Mar 5 2017 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Small hail is possible today and tonight. Hail accumulating on roadways may result in potentially hazardous driving conditions. Bursts of snow can be expected at elevations primarily above 1500 feet today and tonight, with light accumulations possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Small hail and periods of light snow can be expected through at least early Monday, with rising snow levels and diminishing shower coverage and intensity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 5, 1:22 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
122 PM PST SUN MAR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM SNOW 5 E BLUE LAKE 40.87N 123.90W
03/05/2017 U5.0 INCH HUMBOLDT CA PUBLIC
SNOW CAMP ROAD,32@2600',4" TO 6" OF SNOW.
LOCATION ESTIMATED.
&&
MKKSpecial weather statement, Mar 5, 1:23 PM PST, 19 minutes before
Special Weather Statement National Weather Service Eureka CA 123 PM PST SUN MAR 5 2017 CAZ103-105-052145- Northern Humboldt Coast CA-Northern Humboldt Interior CA- 123 PM PST SUN MAR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT AND SOUTHEASTERN DEL NORTE COUNTIES UNTIL 145 PM PST... At 123 PM PST, Doppler radar was tracking showers along a line extending from 9 miles south of Klamath to Orick. Movement was east at 30 mph. Half inch hail will be possible with these showers. Locations impacted include... Orick. LAT...LON 4145 12377 4122 12385 4127 12408 4141 12404 TIME...MOT...LOC 2123Z 269DEG 26KT 4139 12401 4130 12405 Doll
Special weather statement, Mar 5, 1:27 PM PST, 15 minutes before
Special Weather Statement National Weather Service Eureka CA 127 PM PST SUN MAR 5 2017 CAZ103-105-052145- Northern Humboldt Coast CA-Northern Humboldt Interior CA- 127 PM PST SUN MAR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY UNTIL 145 PM PST... At 126 PM PST, Doppler radar was tracking a shower near Orick, moving east at 30 mph. Half inch hail will be possible with this shower. This storm will remain over mainly rural areas of north central Humboldt County. LAT...LON 4119 12413 4128 12410 4122 12385 4115 12389 TIME...MOT...LOC 2126Z 269DEG 26KT 4123 12412 Doll
Local storm report, Mar 5, 1:36 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
136 PM PST SUN MAR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 2 SSE WEAVERVILLE 40.74N 122.94W
03/05/2017 U4.0 INCH TRINITY CA PUBLIC
WEAVERVILLE JUST BEFORE 9 AM, RIGHT IN TOWN
(2000'), 4 INCHES OF SNOW. NOW SUN IS
PEAKING THROUGH. .
&&
MKKLocal storm report, Mar 5, 1:40 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
140 PM PST SUN MAR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL UKIAH 39.15N 123.21W
03/05/2017 U0.25 INCH MENDOCINO CA EMERGENCY MNGR
1 MINUTE HAIL SHOWER. SECOND ONE OF THE DAY.
LOCATION ESTIMATED. .
&&
MKKSpecial weather statement, Mar 5, 1:42 PM PST, 0 minutes before
Special Weather Statement National Weather Service Eureka CA 142 PM PST SUN MAR 5 2017 CAZ109-112-052200- Southwestern Mendocino Interior CA-Mendocino Coast CA- 142 PM PST SUN MAR 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MENDOCINO COUNTY UNTIL 200 PM PST... At 142 PM PST, Doppler radar was tracking a shower near Albion, moving southeast at 35 mph. Half inch hail will be possible with this shower. Locations impacted include... Albion. LAT...LON 3924 12379 3937 12384 3931 12362 3917 12370 TIME...MOT...LOC 2142Z 302DEG 29KT 3929 12378 Doll
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 9:34 AM PST | Winter Weather Advisory | EKA | Humboldt, Mendocino | 24 hr |
| Mar 5, 9:40 AM PST | Special Weather Statement | EKA | Humboldt | 35 min |
| Mar 5, 9:56 AM PST | Special Weather Statement | EKA | Humboldt | 34 min |
| Mar 5, 10:49 AM PST | Special Weather Statement | EKA | Humboldt | 26 min |
| Mar 5, 10:55 AM PST | Special Weather Statement | EKA | Humboldt | 35 min |
| Mar 5, 11:09 AM PST | Special Weather Statement | EKA | Humboldt | 36 min |
| Mar 5, 11:23 AM PST | Special Weather Statement | EKA | Humboldt | 37 min |
| Mar 5, 12:07 PM PST | Special Weather Statement | EKA | Del Norte | 23 min |
| Mar 5, 12:21 PM PST | Special Marine Warning | EKA | 24 min | |
| Mar 5, 1:00 PM PST | Special Weather Statement | EKA | Humboldt | 30 min |
| Mar 5, 1:23 PM PST | Special Weather Statement | EKA | Del Norte | 22 min |
| Mar 5, 1:27 PM PST | Special Weather Statement | EKA | 18 min | |
| Mar 5, 1:47 PM PST | Special Weather Statement | EKA | Del Norte | 13 min |
| Mar 5, 2:52 PM PST | Special Weather Statement | EKA | Del Norte | 23 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.